Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 18, NWS Duluth, MN

July 15, 2008Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 15, 2008, 6:07 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 6:07 PM CDT (23:07 UTC)
Expired
Jul 15, 2008, 6:30 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 152307
TORDLH
MNC071-137-152330-
/O.NEW.KDLH.TO.W.0018.080715T2307Z-080715T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHWESTERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 630 PM CDT

* AT 600 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  NEAR LITTLEFORK...OR 18 MILES SOUTH OF INTERNATIONAL               
  FALLS...MOVING SOUTHEAST AT 35 MPH.

* THIS POSSIBLE TORNADO WILL BE NEAR...
  NETT LAKE BY 630 PM...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4815 9286 4797 9309 4827 9353 4840 9334
TIME...MOT...LOC 2307Z 310DEG 30KT 4831 9337

$$

LONKA
1 follow-up statement
000 
WWUS53 KDLH 152326
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT TUE JUL 15 2008

MNC071-137-152336-
/O.EXP.KDLH.TO.W.0018.000000T0000Z-080715T2330Z/
KOOCHICHING MN-ST. LOUIS MN-
626 PM CDT TUE JUL 15 2008

...THE TORNADO WARNING FOR NORTHWESTERN ST. LOUIS AND EAST CENTRAL
KOOCHICHING COUNTIES WILL EXPIRE AT 630 PM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED TORNADIC.
THEREFORE...THE TORNADO WARNING HAS EXPIRED.

LAT...LON 4815 9286 4797 9309 4827 9353 4840 9334
TIME...MOT...LOC 2326Z 310DEG 30KT 4820 9319

$$

LONKA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 15, 1:59 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 1:59 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
159 PM CDT TUE JUL 15 2008

.DISCUSSION...
QSTNRY BINDERY HAS MADE SOME EWD PROGRESS ACRES LEK SUP AND NWRN
WI...BUT IS LAGGING OVR SRN MN AND BACK ACRES SD WHERE IT IS
PARALLEL TO UPR LVL FLOW. EXPECT THIS BINDERY TO GAN BE FOCUS FOR
EVE/INGOT CONVECTION...BUT FARTHER S THAN LAST NIGHT. GRIDS HAVE
BEEN ADJUSTED SLIGHTLY TO ACCOUNT FOR THIS. TIMING MIGHT BE A BIT
LATER AS WELL AS AN UPR LVL S/WV APPROACHES THE AREA FROM THE W
RAND 06Z AND BEGINS TO INTERACT WITH THE SFC BINDERY DURING THE
INGOT HRS. SEE SWODY1 DISC FOR SVR POTENTIAL. SFC BINDERY REMAINS IN
APPROXIMATELY THE SAME LOCATION THRU AT LEAST THU...AND MADE NO
BIG CHUGS TO GRIDS FOR THAT PD. A LT STRONGER S/WV APPROACHES BY
FRI AS A STRENGTHENING HIGH OVR CN HELPS TO SUPPRESS THE BINDERY AND
ANY CONVECTIVE ACTIVITY SWD. THE WEEKEND LOOKS A BIT UNCERTAIN AS
MODELS SHOW A STRONG UPR LOW MOVG ALGA OR JUST N OF THE CANADIAN
BORDER...BUT WITH SIG TIMING DIFFS. IN ANY CASE...SLGT OR LOW CHC
POPS JUSTIFIED ATTM.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...ALTHOUGH THERE IS
STILL A SLIGHT CHANCE OF A THUNDERSTORM THROUGH EARLY EVENING DUE TO
A LINGERING STATIONARY FRONT. OVERNIGHT...PATCHY RADIATIONAL FOG IS
EXPECTED AS WELL. LATE TONIGHT AND WEDNESDAY...A STRONG UPPER LEVEL
TROUGH WILL PUSH WEST TO EAST THROUGH THE REGION. NUMEROUS SHOWERS
AND THUNDERSTORMS...POSSIBLY SEVERE...WILL ACCOMPANY THIS STRONG AND
MOIST SYSTEM. THE HEAVIEST ACTIVITY LOOKS TO CROSS CENTRAL MINNESOTA
AND NORTHERN WISCONSIN.

&&

POINT TEMPS/POPS...
DLH  57  72  56  77 /  20  40  40  40
INL  54  78  56  77 /  10  30  30  20
BRD  60  80  60  80 /  30  60  40  30
HYR  56  80  61  81 /  30  60  50  40
ASX  54  75  58  77 /  20  50  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/LILES
Hazardous weather outlook, Jul 15, 4:10 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT TUE JUL 15 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
410 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF
THE NORTHLAND...ESPECIALLY FAR NORTHERN MINNESOTA AND ACROSS
NORTHWEST WISCONSIN. AN ISOLATED SEVERE STORM IS POSSIBLE EARLY
THIS MORNING ACROSS NORTHWEST WISCONSIN AND ACROSS CARLTON AND
PINE COUNTIES IN MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF THE WEEK...INTO
EARLY NEXT WEEK. THERE IS A CHANCE FOR SOME OF THE STORMS TO BE
SEVERE WEDNESDAY INTO THURSDAY...ESPECIALLY IN THE
BRAINERD LAKES...AITKIN...PINE CITY...HAYWARD...AND PARK FALLS
AREAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-161030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
410 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF
THE NORTHLAND...ESPECIALLY FAR NORTHERN MINNESOTA AND ACROSS
NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF THE WEEK...INTO
EARLY NEXT WEEK.

ONSHORE WINDS WILL INCREASE ON WEDNESDAY...AND MAY POSE AN
ENHANCED RISK OF RIP CURRENTS BY AFTERNOON FROM THE BEACHES
AROUND THE TWIN PORTS...EAST ALONG THE SOUTH SHORE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis57 min
Jul 14, 7:16 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching59 min
Jul 14, 7:18 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis57 min
Jul 14, 7:48 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis57 min
Jul 14, 7:51 PM CDTSevere Thunderstorm WarningDLHCook39 min
Jul 14, 7:53 PM CDTSpecial Marine WarningDLH97 min
Jul 14, 8:11 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching34 min
Jul 14, 8:13 PM CDTSevere Thunderstorm WarningDLHLake47 min
Jul 14, 8:13 PM CDTSevere Thunderstorm WarningDLHItasca62 min
Jul 14, 8:19 PM CDTSevere Thunderstorm WarningDLHCook56 min
Jul 14, 8:48 PM CDTSevere Thunderstorm WarningDLHSaint Louis57 min
Jul 14, 8:48 PM CDTTornado WarningDLHCook, Lake57 min
Jul 14, 8:52 PM CDTTornado WarningDLHSaint Louis38 min
Jul 14, 9:01 PM CDTTornado WarningDLHItasca, Saint Louis44 min
Jul 14, 9:05 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching55 min
Jul 14, 9:18 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis42 min
Jul 14, 9:22 PM CDTSpecial Marine WarningDLH83 min
Jul 14, 9:26 PM CDTTornado WarningDLHItasca, Koochiching49 min
Jul 14, 9:30 PM CDTTornado WarningDLHSaint Louis30 min
Jul 14, 9:47 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis58 min
Jul 14, 10:07 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Saint Louis53 min
Jul 14, 10:26 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis64 min
Jul 14, 10:51 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching54 min
Jul 14, 10:54 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 14, 10:56 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis64 min
Jul 14, 11:03 PM CDTSpecial Marine WarningDLH87 min
Jul 14, 11:19 PM CDTSevere Thunderstorm WarningDLHItasca56 min
Jul 14, 11:35 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis55 min
Jul 15, 12:06 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis54 min
Jul 15, 2:39 AM CDTSevere Thunderstorm WarningDLHCrow Wing23 min
Jul 15, 2:41 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine49 min
Jul 15, 3:09 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine40 min
Jul 15, 5:34 PM CDTSevere Thunderstorm WarningDLHKoochiching41 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.